Mathematical Research Letters

Volume 5 (1998)

Number 4

Weyl curvature, Einstein metrics, and Seiberg-Witten theory

Pages: 423 – 438



Claude LeBrun (SUNY Stony Brook)


We show that solutions of the Seiberg-Witten equations lead to non-trivial estimates for the $L^{2}$-norm of the Weyl curvature of a compact Riemannian 4-manifold. These estimates are then used to derive new obstructions to the existence of Einstein metrics on smooth compact 4-manifolds with a non-zero Seiberg-Witten invariant. These results considerably refine those previously obtained \cite{lno} by using scalar-curvature estimates alone.

Published 1 January 1998